Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 18, 2020, 4:07 PM CDT for Fillmore County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2020, 4:07 PM CDT (21:07 UTC)
- Expired
- Jun 18, 2020, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fillmore County, NE
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WUUS53 KGID 182107
SVRGID
NEC059-182145-
/O.NEW.KGID.SV.W.0049.200618T2107Z-200618T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
407 PM CDT Thu Jun 18 2020
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southeastern Fillmore County in south central Nebraska...
* Until 445 PM CDT.
* At 407 PM CDT, a severe thunderstorm was located over Ohiowa, or 33
miles south of York, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Milligan and Ohiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4037 9754 4059 9753 4057 9737 4035 9737
TIME...MOT...LOC 2107Z 192DEG 10KT 4041 9742
HAIL...1.00IN
WIND...60MPH
$$
JCB2 follow-up statements
613
WWUS53 KGID 182127
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
427 PM CDT Thu Jun 18 2020
NEC059-182145-
/O.CON.KGID.SV.W.0049.000000T0000Z-200618T2145Z/
Fillmore NE-
427 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN FILLMORE COUNTY...
At 426 PM CDT, a severe thunderstorm was located over Ohiowa, or 32
miles south of York, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Milligan and Ohiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4039 9752 4058 9751 4057 9737 4037 9737
TIME...MOT...LOC 2126Z 206DEG 15KT 4042 9743
HAIL...1.00IN
WIND...60MPH
$$
JCB465
WWUS53 KGID 182143
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
443 PM CDT Thu Jun 18 2020
NEC059-182153-
/O.EXP.KGID.SV.W.0049.000000T0000Z-200618T2145Z/
Fillmore NE-
443 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE COUNTY
WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4039 9752 4058 9751 4057 9737 4037 9737
TIME...MOT...LOC 2143Z 192DEG 10KT 4046 9742
$$
JCBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:47 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 18, 12:47 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1247 PM CDT Thu Jun 18 2020 ...18Z AVIATION UPDATE... .UPDATE... Issued at 1115 AM CDT Thu Jun 18 2020 Sent an update to adjust hrly temps/PoPs/winds based on latest obs and short-term/hi-res trends. Temps: tightened the temp gradient today as the front will be bisecting the CWA during peak heating. Places like ODX and LXN have fallen last couple of hrs behind the front within steady N winds and abundant cld cover. Given this, these areas will see only slight and slow temp rises this aftn, likely only rising to near 12Z temps of upper 60s. Areas from Alma to GI to Fullerton are reaching daily highs now, or within the next hr, of generally 81-84F, then will actually fall this aftn as aforementioned clds and N winds move in. Looks like areas from Osborne to Hebron and points S and E will be warmest today, given slower arrival of front, with highs generally in the 88-92F range. Thus, by 21Z, would expect a substantial temp gradient across the CWA, from 68F far N/W to about 92F far S/SE. PoPs: lowered PoPs a bit for rest of AM thru early aftn, though they were already fairly low. Still looks like best potential for measurable precip will be for areas E of Hwy 281, and in particular, for areas near and E of Hwy 81. Latest HRRR, RAP and HREF are all trending down with precip in our CWA, w/ perhaps areas from Beloit to Hebron standing a chance at getting a quarter to half inch between 22Z and 06Z, but even this is questionable as the primary zone of convection likely sets up closer to SLN to CNK to LNK type of line, with a rather sharp cut-off in coverage and intensity to the N/W. Winds: bumped up winds behind the front given obs trends. Upstream ASOS/AWOS have been reporting frequent gusts near 25kt, and even some occasional gusts near 30kt. This is about 10kt higher than prev forecast. Will be a refreshing wind, though, compared to stout/persistent hot S winds as of late. As far as severe potential goes...still looks exactly like SPC outlook suggests...very marginal and only over far SE areas. There's only a few hr window late this aftn and early eve where there is overlap of CAPE >2000 J/kg and eff shear AOA 30kt. However, by 03Z, CAPE is decr along with shear to only about 20kt. So, there's a few hr window for a pulse type svr storm or two, towards Beloit and Hebron, but that's about it. Initial glance at new 12Z data suggests rain potential/amounts thru Sat may be decr, which may have some merit based on what is likely to be fairly widespread convection across OK/TX next 24hrs, and only modest moisture advection Fri night - Sat AM. More on this w/ the primary discussion this aftn. && .SHORT TERM...(Today and tonight) Issued at 307 AM CDT Thu Jun 18 2020 Today... Finally the hot and windy conditions will begin to come to an end today from northwest to southeast as a cold front races across the plains. At 3 AM the cold front was just reaching Broken Bow and by 8 AM the front should be around Ord to Lexington. The cold front is expected to pass southeast of the Tri-Cities prior to noon. A morning high temperature around 80 is expected in the Tri-Cities with temperatures falling back into the 70s during the afternoon hours behind the cold front. There have been some thunderstorms early this morning along and behind the cold front over the sandhills. These showers and thunderstorms are expected to slide southeast with the front and gradually weaken and decrease in coverage trough the morning. Thunderstorms will then reform along the front around mid to late afternoon, but by that point the front will be over our far eastern zones or even east of our forecast area. Consequently, most of our forecast area will see little if any precipitation. The best chance for appreciable rainfall will be across our far southeastern zones. Tonight... A second round of thunderstorms could form further northwest behind the cold front by late evening, generally after sunset. These more elevated thunderstorms could also clip our southeastern zones, primarily southeast of the Tri-Cities. Severe Thunderstorm Potential This Afternoon Through Tonight... The SPC has placed our southeastern zones in a marginal risk area for severe weather. This severe weather threat will be greatest southeast of our forecast area, but we could see a severe thunderstorm with the initial development during the afternoon hours prior to the storms tracking east away from our area. There will also be a secondary threat for severe weather with the elevated thunderstorms that could reform across our southeastern zones after dark this evening. Instability is rather high along the front this afternoon, but deep layer shear 0-6 km is weak at 20-25kts, thus it may be more of a brief pulse severe set up if we see any severe weather. .LONG TERM...(Friday through Wednesday) Issued at 307 AM CDT Thu Jun 18 2020 Overview... Our best chance for more widespread thunderstorms with possibly appreciable rainfall will be Friday night. High temperatures in the 70s to around 80 Friday into Saturday will likely be welcomed by most as a nice break in our recent heatwave. We will see a warming trend back into the 80s for Sunday through Wednesday, but still cooler than the 90s we've been experiencing. As we head into Saturday and onward we will be in more of a northwesterly upper level flow pattern that will bring at least some chances for thunderstorms, but nothing that at this time appears as likely as Friday night. Friday into Friday night... The 00Z ECMWF is a bit of an outlier with a good deal of precipitation Friday morning across our southern zones. I'm a bit skeptical of this solution and will lean closer to the 00Z GFS and NAM that have little if any precipitation lingering across our forecast area after 7 AM Friday. Much of the day will probably be dry and our model blend of pops feels too high to me. However, I do feel good about thunderstorms developing over the high plains to our west late Friday evening and these storms pushing east northeast into our area Friday night, especially late Friday night. The SPC currently does not have us outlooked for severe weather, but I believe that could possibly change. We do have pretty high values of elevated instability and moderately strong deep layer shear Friday night. The primary severe weather threat Friday night would be large hail. Saturday... The morning could start out wet, especially across our northeast as the Friday night storms will be slow to depart. The upper trough responsible for the Friday night storms should quickly press off to our east during the day on Saturday leading to decreasing chances for storms. Our precipitation chances Saturday afternoon are probably too high if these trends hold. Sunday through Wednesday... We'll be under a northwesterly upper level flow regime that will result in near normal temperatures in the 80s along with several chances for thunderstorms as weak waves pass through the area. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1245 PM CDT Thu Jun 18 2020 Significant wx: None. VFR. Cold front has swung thru both TAF sites over last couple of hrs, causing winds to shift to the N and incr, along w/ incr cld cover. Sustained winds around 15kt, w/ gusts near 25kt expected this aftn. Cigs generally look to be BKN between 3500 and 5000ft. Models suggest maybe an hr or two of MVFR cigs at EAR this aftn, but kept it out given rising cigs upstream per latest obs. There's a low end chc for a few tstms at both terminals late aftn into the overnight, though greatest risk remains off to the SE, so only VCTS at this time. For Fri AM, cigs should rise to above 12K ft with NE winds 5-10kt. Confidence: Medium. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Thies SHORT TERM...Wesely LONG TERM...Wesely AVIATION...Thies
Hazardous weather outlook, Jun 18, 3:17 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 317 PM CDT Thu Jun 18 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 317 PM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible along Highway 81 corridor late this afternoon and early evening. An isolated strong to marginally severe thunderstorm is possible through 8PM. The primary threat is for a brief and isolated damaging 60 MPH wind gust. Additional thunderstorms will be possible southeast of a line from Lexington to Fullerton late overnight, with best chances southeast of a Holdredge to York line. Small, non-severe hail can't be ruled out in the strongest cells. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will again be possible on Friday into Saturday. A few of these thunderstorms could be strong to marginally severe, primarily Friday night into Saturday. Thunderstorm chances will continue off and on again across portions of the outlook area through Wednesday. While no day looks particularly concerning for severe weather at this time, some bouts of strong thunderstorms are possible, so be sure to stay up to date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed along and near Highway 81 corridor late this afternoon and early evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, Jun 18, 3:58 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Hastings NE 358 PM CDT Thu Jun 18 2020 NEZ077-087-182145- Thayer NE-Fillmore NE- 358 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FILLMORE AND NORTHEASTERN THAYER COUNTIES UNTIL 445 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over Ohiowa, or 35 miles south of York, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Milligan and Ohiowa. LAT...LON 4034 9753 4055 9750 4052 9737 4031 9737 TIME...MOT...LOC 2057Z 196DEG 8KT 4038 9742 JCB
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:58 PM CDT | Special Weather Statement | GID | Fillmore | 47 min |
| Jun 18, 4:50 PM CDT | Special Weather Statement | GID | Fillmore | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.